Connecticut, 2023

Flash Flooding in Connecticut, July 3 to 4, 2023

July 3 to 4, 2023 · NWS BOX · 6 events in 2 counties and zones

A mid level trough and a quasi-stationary boundary across Southern New England led to widespread flash flooding in the late hours of the 3rd into the 4th. Most of the flooding was in Rhode Island and Connecticut where cars became stuck in water, and several basements were flooded.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A mid level trough and a quasi-stationary boundary across Southern New England led to widespread flash flooding in the late hours of the 3rd into the 4th. Most of the flooding was in Rhode Island and Connecticut where cars became stuck in water, and several basements were flooded. In MA a few roads were closed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 3, 6:34 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 3, 6:34 PM EST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
734 PM EDT Mon Jul 3 2023

.SYNOPSIS...
Warm and muggy weather will continue into Independence Day.
While there will be periods of dry weather, there may be
several rounds of showers and thunderstorms tonight into Tuesday.
Torrential rainfall may elevate the risk for urban and street
flooding in interior sections of Southern New England as well as
cause sharp rises on rivers and creeks. Trending drier for
Wednesday and Thursday, but warmer than normal with heat indices
possibly reaching into the lower to middle 90s.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Overall theme of the ongoing forecast continues. Did tweak
rainfall chances and timing this evening using the latest runs
of a time-lagged HRRR ensemble and the latest NationalBlend
output. Storms from earlier this evening struggled to make it
all the way to the east coast of New England intact. Mixed layer
CAPE values drop sharply from about I-495 to the coast.
Expecting this trend to continue. Thinking there will be some
thunderstorms overnight, just not very strong ones.

The greatest concern for the overnight remains the high humidity
and potential for downpours. Much of the area within the Flood
Watch across southern New England saw significant rainfall
yesterday. Many small waterways were running higher, meaning it
will take less rainfall to start seeing problems where heavy
rainfall develops, especially if it moves slowly.

Previous discussion...

Flood Watch for localized flash flooding remains in effect and
is valid for central MA, northern CT and northwest RI until
Tuesday evening. While it is currently dry, and it won't be
raining the whole period, we are nonetheless anticipating
multiple rounds of showers and thunderstorms with the potential
for torrential rain and frequent lightning given the very
humid/tropical air in place. As most areas in the Watch area
received some 2 to 4 inches of rain yesterday, expected rains
tonight will precondition/saturate the ground further moving
into Tuesday, when a larger t-storm risk appears apt to ensue.
For more details on the hydrology, see the Hydrology section
below.

In the mid levels, a broad trough with positive tilt is
producing a swath of southwest flow. A weak surface wave was
developing over the Southern Tier of NY, with several clusters
of strong thunderstorms as of 315 PM into eastern NY. Though
some breaks in overcast have developed, it's otherwise quite
humid with more clouds than sun.

While model guidance to put it bluntly has been pretty poor
today, and it won't be raining for the entire stretch of time,
there appears to be a couple periods of showers and t-storms.
The first of which arrives late this afternoon into
tonight/early overnight, and mainly for northern CT, northern RI
and south- central and southeast MA, where PoP was increased
into the Likely range. The potential for heavy rain and
instances of flooding will be the greatest somewhere in this
corridor. A lesser, albeit still some, risk for showers and
storms may exist outside of the aforementioned more focused area
into eastern and northeast MA and the South Coast, Cape and
Islands, however air mass is somewhat more stable. Utilized
NERFC's 12z QPF for tonight which highlighted the area most
threatened by heavy rainfall well. This also meshes with the 12z
HREF which shows localized amounts in northern CT and adjacent
sections of RI and central/south- central MA of 2 to 3 inches of
rain. The later arrival of these t-storms should mean the risk
for severe weather from wind damage is limited to nil, but
lightning and torrential downpours however will be elevated.
Limited consistency in model solutions today equates to an
overall confidence in this evolution being rated as moderate,
although confidence in the storm timing and rain amounts is
pretty low.

It will turn increasingly cloudy again areawide by tonight and
continued muggy, and there may again by intervals of mist/fog.
Lows will be in the mid 60s to low 70s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
335 PM Update:

The setup for Tuesday will hinge greatly on what ultimately
evolved overnight/early Tuesday AM. However a cold front will be
slowly sagging southward during the late morning to the mid-
afternoon hours, into a humid and moderately unstable air mass.
That should foster another round of showers and thunderstorms
forming into a line along the cold front, starting as soon as
late morning/noontime in northwest MA and the North Shore. It
then sags slowly SE into the Boston-Worcester-Springfield Mass
Pike corridor into the early to mid afternoon, then southward
into the Hartford, Providence and Southeast MA corridor by mid
to late in the afternoon. Torrential rain and frequent cloud to
ground lightning will again be a risk as this line of storms
sags southward, but that risk is likely to expand across a wider
cross section of Southern New England than tonight's round.
Depending on how rain/hydrologic details evolve, that may mean
the Flood Watch may need to be adjusted in space or time. In
addition, storms moving southward during the heat of the day
will pose a greater, albeit still isolated, risk for
thunderstorm wind damage. Clearing is likely to be rapid from
NW to SE but may not clear into the southern coastal waters
until after Tuesday late-aftn.

Will be warm and quite humid with temperatures in the mid 70s to
the lower to mid 80s, with dewpoints upper 60s to lower 70s
making it feel quite muggy out.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Highlights...

* Drier Wed/Thu, but very warm and humid

* Risk for a few showers and thunderstorms increases Fri into
  next weekend, but with many hours of dry weather. High
  humidity, too.

Details...

Not much change to this portion of the forecast. Still have only
moderate confidence in the details, especially with the timing
of convection, through late this week. Lower confidence in the
forecast for next weekend into early next week.

Lingering showers and thunderstorms towards the south coast
Tuesday evening should continue to move offshore Tuesday night.
The main threat remains downpours and poor-drainage flooding.

Forecast still trending drier Wednesday into Thursday. There
could be some spot showers across the interior into the
afternoon hours both days, but much of our region will remain
dry.

An approaching cold front Friday into Saturday should lead to
another round of showers. This front now looks like it should
stall somewhere across New England Sunday, and provide a track
for a weak surface low pressure heading into Monday. Kept a
broad mention of showers in the forecast, but not thinking it
will be raining this entire time. Just have little confidence in
the timing details.

The heat turns back up for Wednesday and Thursday, before a
general cooling trend next weekend into next Monday. Still quite
humid through this portion of the forecast.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Tonight: Moderate confidence.

Deterioration down to IFR/LIFR as stratus and fog returns for
most airports. While SHRA/TS can't be ruled out anywhere,
greatest risk for SHRA/TS at SCT coverage approx. 00-03Z mainly
BAF-BDL-ORH and in vicinity of PVD; then moving E/ENE into BOS,
perhaps BED and towards Cape Cod/Islands after 06z. Torrential
rain capable of LIFR visibility and frequent CG lightning
strikes are the main risks in TS. Looks like any SHRA/TS which
developed would have weakened and/or moved offshore around
09-12z with a relative minimum in SHRA/TS chances, however IFR-
LIFR to prevail. Light SE to NE winds.

Tuesday: Moderate confidence.

MVFR-LIFR ceilings should scatter and improve by at least one
flight category by 13-15z to VFR-IFR range. Main risk for Tue
is for a line of SCT TS moving ESE from 15-22z NW to SE.
Torrential rain, frequent cloud to ground lightning and gusty
thunderstorm winds are all hazards, roughly in that order.
Improvement to VFR more likely after frontal passage but most
TAFs should be sub- VFR through the period. Wind directions are
variable, tending SE to S for the interior, E/ENE for the
coastal locations.

BOS Terminal...Moderate Confidence in TAF. Winds become E/SE
tonight with decreasing categories to IFR-LIFR. Risk of SHRA
mainly in the 03-08z timeframe, though TS risk looks limited
(mainly SW of terminal). Somewhat greater risk for TS after 16z
Tue with cold FROPA.

BDL Terminal...Moderate Confidence in TAF. Conditions
deteriorate tonight to MVFR-IFR. SCT TS, some with torrential
downpours and dangerous CG lightning, possibly starting around
23z but better chances between 00-04z. Storms should end around
08-10z with a minimum in rain chances; another round of storms
anticipated 16-22z Tue.

Outlook /Tuesday Night through Saturday/...

Tuesday Night: Mainly VFR, with local MVFR possible. Slight
chance SHRA.

Wednesday: VFR. Slight chance SHRA.

Wednesday Night through Thursday Night: VFR.

Friday through Friday Night: VFR. Chance SHRA.

Saturday: VFR. Chance SHRA, isolated TSRA.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Relatively tranquil winds and seas expected through Tuesday
night. Winds generally S to SW with gusts up to 20 kt with seas
4 feet or less.

Outlook /Tuesday Night through Saturday/...

Tuesday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Slight chance of rain showers.

Wednesday through Friday: Winds less than 25 kt.

Friday Night through Saturday: Winds less than 25 kt. Slight
chance of rain showers.

&&

.HYDROLOGY...
350 PM Update:

* Flood Watch in Effect for Northern CT, western and central MA
  and northwest RI until sundown on July 4th, for instances of
  flash flooding and rises on creeks, streams and larger rivers.

Portions of northern CT, western and central MA and northern RI
saw rain amounts between 2 to as much as 4 inches per
radar/MRMS rain estimates and gage observations (e.g. RERs for
record daily rain from July 2nd at BDL and ORH). This has
resulted in lowering 1-hour FFG to around 1.25 inches per hr and
around 1.5 inches over 3-hours per NERFC.

We do want to emphasize that it will not be raining everywhere
through the stretch of the Flash Flood Watch period. However
there are multiple rounds of showers and thunderstorms which
are anticipated to move across Southern New England at various
points today through Tuesday. High precipitable water values and
warm cloud depths in excess of 11,000 ft support torrential
downpours in showers and thunderstorms. The potential for
localized hourly rain rates between 1 and 2 inches is possible
under sustained and re-developing t-storms. Given antecedent
conditions described above, and forecast conditions, we felt it
was prudent to hoist the Watch now.

Confidence in the timing and coverage of t-storms is really no
better than moderate, and it is possible that portions of the
Watch may need to be adjusted pending rain totals today and
tomorrow. There appears to be some loosely-coherent signals for
at least two rounds:

(1) Late Today and Tonight/Overnight, mainly in northern CT,
northern RI and western to central and southeast MA, roughly
bounded south of the Mass Pike, with a somewhat lesser risk
north of the Pike. Storms which develop south of the Mass Pike
may re- develop/backbuild, adding to the potential for excessive
rain and risk for rapid- onset flooding.

(2) Late-morning to Late-aftn Tuesday, for much of Southern New
England, associated with a sagging cold front. Storms will sag
slowly to the southeast, reaching the southeastern coastal
waters around sundown.

00z HREF localized probability matched mean QPF, often a
reflection of a reasonable worst case rainfall, paints localized
total between 2 to as much as 5 inches of new rain in south-
central MA, northern RI and northern CT. Amounts are less the
further north one goes. While flooding may not develop until
tomorrow for areas north of the Mass Pike, given uncertainty in
the northern extent of storms tonight, we felt it prudent to
draw the Watch up into northern MA.

Besides instances of urban and poor drainage street flooding,
excessive runoff may lead to rises on larger rivers and smaller
creeks/streams in the Watch area. However there are no rivers
yet anticipated to reach flood stage, will need to carefully
monitor river levels based on anticipated rains.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch through late Tuesday night for CTZ002>004.
MA...Flood Watch through late Tuesday night for MAZ003>006-010>012-
     026.
RI...Flood Watch through late Tuesday night for RIZ001.
MARINE...None.

&&

SYNOPSIS...Belk/Loconto
NEAR TERM...Belk/Loconto
SHORT TERM...Loconto
LONG TERM...Belk
AVIATION...Belk/Loconto
MARINE...Belk/Loconto
HYDROLOGY...Loconto
Hazardous weather outlook, Jul 3, 3:09 PM EST, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
409 PM EDT Mon Jul 3 2023

CTZ002>004-MAZ003>006-010>012-026-RIZ001-042015-
Hartford CT-Tolland CT-Windham CT-Eastern Franklin MA-
Northern Worcester MA-Central Middlesex MA-Western Essex MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
Northern Middlesex MA-Northwest Providence RI-
409 PM EDT Mon Jul 3 2023

...FLOOD WATCH IN EFFECT THROUGH LATE TUESDAY NIGHT...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
western Massachusetts and northern Rhode Island.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ002-007>009-013>024-RIZ002>008-042015-
Western Franklin MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
409 PM EDT Mon Jul 3 2023

This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts, southeastern Massachusetts, western
Massachusetts, northern Rhode Island and southern Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-042015-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
409 PM EDT Mon Jul 3 2023

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jul 3, 5:37 PM EST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
637 PM EDT Mon Jul 3 2023

CTZ002>004-032330-
Hartford CT-Tolland CT-Windham CT-
637 PM EDT Mon Jul 3 2023

...A strong thunderstorm will impact portions of southwestern
Windham, central Tolland and southeastern Hartford Counties through
730 PM EDT...

At 637 PM EDT, Doppler radar was tracking a strong thunderstorm over
Glastonbury, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Little to no impact from hail is expected.

Locations impacted include...
Manchester, Glastonbury, Vernon, Mansfield, Windham, Rocky Hill,
Willimantic, Tolland, Coventry, Hebron, Marlborough, Willington,
Columbia, Bolton, Ashford, Andover and Chaplin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4192 7229 4188 7222 4184 7222 4184 7218
      4182 7216 4175 7216 4175 7218 4173 7220
      4173 7225 4171 7224 4168 7227 4159 7247
      4165 7251 4164 7264 4166 7266
TIME...MOT...LOC 2237Z 233DEG 14KT 4167 7256

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BL
Special weather statement, Jul 3, 5:56 PM EST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
656 PM EDT Mon Jul 3 2023

MAZ002-003-008-040000-
Western Franklin MA-Western Hampshire MA-Eastern Franklin MA-
656 PM EDT Mon Jul 3 2023

...Heavy rain with embedded thunder will impact portions of
northwestern Hampshire and central Franklin Counties through 800 PM
EDT...

At 656 PM EDT, Doppler radar was tracking a strong thunderstorm over
Goshen, or 12 miles northwest of Northampton, moving northeast at 10
mph.

HAZARD...Minor flooding.

SOURCE...Radar indicated.

IMPACT...Minor nuisance flooding of typically flood prone areas.

Locations impacted include...
Greenfield, Deerfield, Montague, Sunderland, Williamsburg,
Bernardston, Buckland, Conway, Shelburne, Leverett, Shutesbury,
Ashfield, Colrain, Gill, Whately, Chesterfield, Goshen, Cummington,
Leyden and Plainfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4268 7260 4248 7243 4240 7288 4249 7293
TIME...MOT...LOC 2254Z 240DEG 9KT 4248 7281

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

BL
Special weather statement, Jul 3, 6:28 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
728 PM EDT Mon Jul 3 2023

CTZ003-004-040030-
Tolland CT-Windham CT-
728 PM EDT Mon Jul 3 2023

...A strong thunderstorm will impact portions of southwestern Windham
and southern Tolland Counties through 830 PM EDT...

At 728 PM EDT, Doppler radar was tracking a strong thunderstorm over
Columbia, or 7 miles north of Colchester, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Little to no impact from hail is expected.

Locations impacted include...
Mansfield, Windham, Plainfield, Willimantic, Coventry, Hebron,
Brooklyn, Columbia, Canterbury, Ashford, Pomfret, Andover, Chaplin,
Hampton, Eastford and Scotland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4172 7243 4189 7200 4164 7190 4163 7196
      4166 7213 4166 7216 4171 7224 4169 7227
      4167 7227 4164 7233 4161 7233 4160 7234
      4160 7237
TIME...MOT...LOC 2327Z 253DEG 13KT 4168 7235

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BL
Special weather statement, Jul 3, 7:03 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
803 PM EDT Mon Jul 3 2023

CTZ002-003-040100-
Hartford CT-Tolland CT-
803 PM EDT Mon Jul 3 2023

...An area of thunderstorms and heavy downpours will impact portions
of southwestern Tolland and southeastern Hartford Counties through
900 PM EDT...

At 803 PM EDT, Doppler radar was tracking an area of thunderstorms
and heavy downpours over Rocky Hill, or near Wethersfield, moving
northeast at 10 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Little to no impact from hail is expected.

Locations impacted include...
Hartford, New Britain, West Hartford, Manchester, East Hartford,
Glastonbury, Newington, Vernon, Wethersfield, Farmington, Berlin,
Rocky Hill, Tolland, Coventry, Hebron, Marlborough, Columbia, Bolton
and Andover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4185 7242 4165 7231 4164 7233 4162 7233
      4161 7248 4165 7251 4163 7271 4161 7271
      4159 7274 4162 7280 4171 7281
TIME...MOT...LOC 0002Z 246DEG 8KT 4166 7264

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

BL
Special weather statement, Jul 3, 7:30 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
830 PM EDT Mon Jul 3 2023

CTZ004-RIZ001-003-040130-
Windham CT-Northwest Providence RI-Western Kent RI-
830 PM EDT Mon Jul 3 2023

...A strong thunderstorm and heavy downpours will impact portions of
southeastern Windham, southwestern Kent and southwestern Providence
Counties through 930 PM EDT...

At 830 PM EDT, Doppler radar was tracking a strong thunderstorm over
Canterbury, or near Plainfield, moving east at 10 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Little to no impact from hail is expected.

Locations impacted include...
Coventry, Windham, Plainfield, Killingly, Scituate, Brooklyn, West
Greenwich, Canterbury, Foster, Sterling, Hampton and Scotland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4164 7179 4165 7186 4163 7196 4164 7196
      4166 7210 4168 7213 4180 7203 4185 7164
      4160 7163 4160 7179
TIME...MOT...LOC 0029Z 267DEG 10KT 4171 7198

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

BL

The radar

The Brookhaven radar (KOKX), 91 km away, was scanning. The volume nearest the first event began at 00:37 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Hartford

When
July 3, 7:40 PM EST to 8:40 PM EST
Where
Hartford County, 0.62 mi SW of Rocky Hill
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
41.665, -72.640

In Rocky Hill, Main St was flooded from Dividend Rd to Elm St.

Flash Flood, Tolland

When
July 4, 10:58 AM EST to 11:58 AM EST
Where
Tolland County, 0.33 mi NNW of Stafford Spgs to 0.27 mi NNW of Stafford Spgs
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.954, -72.303

In Stafford Springs, 6 to 10 inches of flood waters were observed at the intersection of Furnace Ave and River Rd.

Flash Flood, Tolland

When
July 4, 11:00 AM EST to 12:00 PM EST
Where
Tolland County, 0.32 mi NNW of Stafford Spgs to 0.27 mi NNW of Stafford Spgs
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.954, -72.302

In Stafford Springs, a tree was down on wires and a phone pole was down apparently due to saturated ground due to flooding.

Flash Flood, Hartford

When
July 4, 12:05 PM EST to 1:05 PM EST
Where
Hartford County, 0.36 mi SSE of Hartford to 0.38 mi SE of Hartford
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.766, -72.716

In Hartford, a car was stuck in flood waters on Prospect St.

Flash Flood, Hartford

When
July 4, 12:14 PM EST to 1:14 PM EST
Where
Hartford County, 0.91 mi NE of Hartford to 0.84 mi NE of Hartford
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
41.781, -72.709

In Hartford, several cars were stuck in flood waters on Scarborough St.

Flash Flood, Hartford

When
July 4, 12:20 PM EST to 1:20 PM EST
Where
Hartford County, 1.5 mi ENE of Hartford to 1.51 mi ENE of Hartford
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
41.782, -72.696

In Hartford, cars were stuck in flood waters on Albany Ave. Water rescues were performed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2023Every state in 2023This day in weather historyWarnings in Connecticut, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117490, 1117496, 1117501, 1117502, 1117506, 1117508.